Cookies on the Bupa website

We use cookies to help us understand ease of use and relevance of content. This ensures that we can give you the best experience on our website. If you continue, we'll assume that you are happy to receive cookies for this purpose. Find out more about cookies

Continue

Over-the-counter painkillers

Over-the-counter painkillers are pain-relieving medicines that can be bought from a pharmacy or shop without a prescription from your GP. They include paracetamol, ibuprofen and aspirin.

You can take over-the-counter painkillers to relieve common aches and pains, including headache, muscle and joint pain, backache, toothache and period pain.

Over-the-counter painkillers also lower a high temperature caused by an infection, such as a cold or flu. Some painkillers, called non-steroidal anti-inflammatory drugs (NSAIDs), can also reduce inflammation. These are particularly useful for pain associated with inflammation, such as arthritis or muscle sprains. NSAIDs that you can buy without a prescription include ibuprofen and aspirin. You can also buy some products containing low doses of diclofenac and naproxen from a pharmacist.

Read more Close

Details

  • Types What are the main types of over-the-counter painkillers?

    Over-the-counter painkillers include:

    • non-opioid painkillers (eg paracetamol)
    • NSAIDs (non-steroidal anti-inflammatory drugs, eg ibuprofen or aspirin)
    • mild opioid painkillers (eg codeine)
  • How they work How do over-the-counter painkillers work?

    Over-the-counter painkillers work in different ways to affect chemicals in your body called prostaglandins. These are part of your body's defence response. They are responsible for the sensation of pain and for causing a high temperature when you have a fever. They are also involved in the process of inflammation. Your body produces prostaglandins in response to damage or inflammation and they are picked up by nerve cells, which send pain signals to your brain.

    NSAIDs block a chemical in your body (an enzyme) called cyclo-oxygenase (COX), which helps to make prostaglandins. As a result, the damaged or inflamed tissue in your body produces less prostaglandins, and your inflammation, pain or fever is reduced. Paracetamol is also thought to act on the prostaglandins, helping to prevent pain and fever. It doesn't have the same anti-inflammatory effects as NSAIDs. Opioid painkillers, such as codeine, reduce the number of pain signals that reach your brain.

    Aspirin is different from other painkillers, as it has a number of other effects in addition to relieving pain. It also works to prevent blood clots – this is why GPs may prescribe aspirin if you have a heart condition.

  • Taking the medicine How to take over-the-counter painkillers

    Over-the-counter painkillers come in various different forms. These may include:

    • tablets, caplets (longer tablets that are rounded at each end that may be easier to swallow) or capsules that you swallow
    • a powder or tablet to dissolve in water
    • a liquid or syrup
    • gels or sprays that you apply to your skin
    • patches that you place on your skin

    You can buy over-the-counter painkillers from a pharmacy, supermarket or other shops, without a prescription from your GP. Certain types of over-the-counter painkillers, such as paracetamol, are limited to packets of up to 16 if you buy them without a prescription. This is to help prevent people from accidentally taking too many. However, you can sometimes buy them from pharmacies in packs of up to 32 tablets.

    It’s important that you don't take too many painkillers and stick within the recommended limits. For paracetamol, this is 500 milligrams (mg) to 1,000mg (usually one or two tablets, depending on tablet strength) every four to six hours. Within 24 hours, you shouldn’t have more than 4,000mg. That usually means having a maximum of eight tablets in one day, but make sure you check the strength of your tablets before taking them.

    Paracetamol and ibuprofen can be given to children over the age of three months. Don’t give paracetamol or ibuprofen to babies under this age unless you’ve been advised to by your GP or nurse. Aspirin, however, isn't suitable for children under the age of 16. This is because it has been linked to a condition known as Reye’s syndrome. See our children and painkillers section for more details.

    The recommended amount of aspirin for adults is 300mg to 900mg every four to six hours, with a maximum of 4,000mg in 24 hours.

    For ibuprofen, the recommended amount for adults is 400mg (usually two 200mg tablets), three to four times a day. You may be advised to take oral NSAIDs with, or after, food or milk to help prevent stomach problems. NSAID creams or gels can be rubbed into your skin three or four times a day. Don’t apply them to broken or infected skin, or near your eyes and mouth.

    It’s also worth bearing in mind that many cold and flu medicines may also contain a painkiller. Make sure you check the amount of painkillers in all the medicines you’re taking so that you don’t take too much accidentally.

    Over-the-counter painkillers are only meant to be taken occasionally unless your GP advises otherwise. If you’re finding you need to take painkillers for a long period of time, or they aren't helping to ease your pain, see your GP. Always read the patient information leaflet that comes with your medicine, and if you have any questions, ask your pharmacist for advice.

  • Private GP appointments

    With our GP services, we aim to give you an appointment the next day or sooner if it’s urgent. Find out more today.

  • Taking too much Taking too much

    A paracetamol overdose is particularly dangerous because it causes liver damage, which may not be obvious for up to six days after the medicine has been taken. Even if someone has taken an overdose seems fine and has no symptoms, it's essential that they’re taken to hospital as soon as possible. An overdose of paracetamol can cause serious problems and can be life threatening.

    Many cold and flu medicines contain a painkiller, sometimes in combination with other medicines, such as a decongestant. It's very important that you check the amount of painkillers in all the medicines you’re taking so that you don’t accidentally take too much. If you’re unsure of the amount of medicines contained in a product, ask your pharmacist for advice.

  • Children and painkillers Children and painkillers

    Paracetamol and ibuprofen are suitable for pain relief and reducing a fever in children over three months. Don’t give paracetamol or ibuprofen to babies under the age of three months unless your GP or nurse advises you to. The doses for children depend on their age and weight and are clearly labelled on the medicine container. There are types of paracetamol and ibuprofen available for children, such as syrups and dissolvable powders, which are easier for children to take than tablets.

    Aspirin isn't suitable for children under the age of 16, as it has been linked to a condition called Reye's syndrome. This can cause vomiting, drowsiness, confusion and diarrhoea. These symptoms may be caused by problems other than Reye’s syndrome. If you think your child may have symptoms of Reye’s syndrome, get medical help straight away.

  • Special care Special care

    Don’t take ibuprofen or aspirin if you have severe heart failure or if you have ever had a stomach or duodenal ulcer. This is an ulcer in the first part of the small bowel. It’s also important not to take ibuprofen or aspirin if you’ve previously had a reaction to any non-steroidal anti-inflammatory drugs (NSAID).

    Check with your pharmacist or GP before taking aspirin or ibuprofen if you:

    • have asthma
    • are over 65
    • have poor kidney or liver function
    • are pregnant or breastfeeding
    • are taking tablets for high blood pressure

    Soluble paracetamol may not be suitable for you if you have high blood pressure. Also check with your GP or pharmacist before taking paracetamol if you have kidney or liver disease. Paracetamol isn't known to be harmful in pregnancy. As with any medicine though, it's best to talk to your pharmacist or GP before taking it. Only very small amounts of paracetamol get into breast milk, so it's usually safe to take if you're breastfeeding.

    If you have low blood pressure, or a condition that affects your airways, such as asthma, check with your GP or pharmacist before taking codeine.

    Sometimes, taking codeine regularly can make you feel very dependent on it, although this is uncommon. Speak to your GP if you’d like more information about this.

  • Side-effects Side-effects of over-the-counter painkillers

    You're unlikely to get side-effects from taking over-the-counter painkillers as long as you take them occasionally and at the recommended dose.

    The most common side-effects of non-steroidal anti-inflammatory drugs (NSAIDs), such as aspirin and ibuprofen, are effects on the stomach. You might feel sick, vomit, or get abdominal (tummy) pain, indigestion or diarrhoea. These effects are less common with ibuprofen compared with other NSAIDs. Aspirin and other NSAIDs can also cause bleeding from the stomach, which can cause you to vomit blood or pass black tarry faeces. If you have these symptoms, contact your GP immediately.

    If you have asthma, NSAIDs can make you more likely to have an asthma attack.

    Side-effects of paracetamol are rare when you take it at the recommended dose. An advantage of paracetamol over NSAIDs is that it doesn't affect your stomach. However, very rarely, some people have an allergic skin reaction after taking paracetamol. And it can cause serious liver and kidney damage if you take too much.

    Common side-effects of opioid painkillers, such as codeine, include nausea, vomiting and constipation. These may also cause mood changes, drowsiness and an increased heart rate (tachycardia). This section doesn't include every possible side-effect of over-the-counter painkillers. You can find out more by reading the patient information leaflet that comes with your medicine.

    Interactions

    If you take an anticoagulant medicine, such as warfarin for heart problems, talk to your GP or pharmacist before taking paracetamol or an NSAID. NSAIDs and regular long-term use of paracetamol can increase the blood-thinning effects of these medicines. Because of this your GP may advise you not to take them. Or, they may adjust your usual dose of your anticoagulant medicine before you take them.

  • Common names Names of common over-the-counter painkillers

    All medicines have a generic name. Many medicines also have one or more brand name. Generic names are in lower case, whereas brand names start with a capital letter.

    Over-the-counter painkillers are often combined with other medicines, such as codeine or decongestants. Some of these can only be prescribed by a GP. Here we list products containing paracetamol, ibuprofen or aspirin, which you can buy without a prescription. This isn't a comprehensive list of products. Many supermarkets and shops also sell their 'own brand' versions.

    Generic name Brand names
    aspirin (some products also include other medicines)

    Anadin, Alka-Seltzer, Beechams powders, Codis, Co-codaprin, Disprin, Nu-Seals, Radian B Muscle Lotion
    ibuprofen (some products also include other medicines)

    Anadin products, Calprofen, Cuprofen products, Deep Relief, Ferminax Express, Ibuleve products, Nurofen products, Nuromol, Orbifen for Children
    paracetamol (some products also include other medicines) Alka Seltzer XS, Anadin Paracetamol/Anadin Extra, Beechams Cold and Flu products, Benylin cold and flu products, Calpol products, Contac, Covonia Cold & Flu, Day Nurse, Day & Night Nurse, Hedex, Lemsip, Migraleve, Night Nurse, Nuromol, Panadol products, Paracodol, Paramol, Resolve, Solpadeine, Sudafed Mucus Relif and Blocked Nose, Veganin
  • FAQs FAQs

    What's the best medicine for pain relief – paracetamol, ibuprofen or aspirin?

    Answer

    This depends on who the medicine is for, as well as the type of pain the medicine is being used to treat.

    Explanation

    Paracetamol, aspirin and ibuprofen are commonly used to relieve pain. However, they do have slightly different effects.

    Non-steroidal anti-inflammatory drugs (NSAIDs), such as aspirin and ibuprofen, work best on pain associated with inflammation or tissue damage, both long- and short-term. This means they are useful for pain caused by, for example, a sprained muscle or rheumatoid arthritis. Ibuprofen is less likely than aspirin to cause stomach problems, such as feeling sick, vomiting, abdominal (tummy) pain, indigestion and diarrhoea.

    Paracetamol is thought to have very little, if any, anti-inflammatory action. Paracetamol is often a better option for short-term pain relief and/or a fever if you’re at greater risk of side-effects with NSAIDs. For example, this might be because you have asthma or are over 65 years old. Women who are pregnant or breastfeeding can also take paracetamol safely.

    It’s important to bear in mind that children can be given either paracetamol or ibuprofen, but not aspirin. This has been linked with a rare condition called Reye's syndrome.

    Can I take paracetamol and ibuprofen at the same time?

    Answer

    You can take paracetamol and ibuprofen together if the recommended dose of either medicine alone isn't controlling your pain.

    Explanation

    You can take paracetamol and ibuprofen together for particularly severe pain, that isn't controlled by either medicine on its own. You’re unlikely to need to do this for minor aches and pains or for an illness, such as a cold. If you’re taking paracetamol or ibuprofen alone to treat symptoms of a cold and it isn't helping, see your pharmacist.

    If you do need to take paracetamol and ibuprofen together, the simplest way is to take both medicines at the same time, every six hours. Be careful not to take more than the recommended dose of either medicine. If you’re unsure about what you can take, always check with your pharmacist. You can also get more information from the patient information leaflet that comes in the medicine packet.

    What should I do if I take too much paracetamol?

    Answer

    The recommended dose of paracetamol for adults is 500 milligrams (mg) to 1,000mg every four to six hours. This is usually one or two tablets, depending on tablet strength. The maximum dose is 4,000mg in 24 hours. If you take more than this, get urgent medical help.

    Explanation

    Paracetamol is a safe medicine if you take it correctly. However, if you take too much it can cause serious damage to your liver and kidneys, which can be fatal. Taking too much paracetamol can cause serious damage to your liver and kidneys, which can be fatal. This can be easily done without realising. Many different products that you can buy contain paracetamol, such as dissolvable cold and flu medicines. You need to be careful to include all products you have taken when working out how much paracetamol you have had. Always read the patient information leaflet that comes with your medicine and ask your pharmacist if you have any questions.

    You may feel sick or vomit if you have taken too much paracetamol. But, there are often no obvious symptoms of a paracetamol overdose for up to six days after you have taken it. You may feel fine at first, but the paracetamol can still cause damage to your liver. Taking too much paracetamol is a medical emergency. So if you realise you have taken too much, either on one occasion or over a prolonged period, get urgent medical help straight away.

  • Resources Resources

    Further information

    Sources

    • Access to medicines. Proprietary Association of Great Britain. www.pagb.co.uk, accessed 5 June 201
    • Medicine Chest Online. Proprietary Association of Great Britain www.medicinechestonline.com, accessed 5 June 2014
    • Rang HP, Dale MM, Ritter JM, et al. Rang and Dale’s Pharmacology. 6th Ed. Churchill Livingstone; 2007: 226, 230−5
    • Simon C, Everitt H, van Dorp F. Oxford Handbook of General Practice. 3rd ed. Oxford: Oxford University Press; 2007: 214−5
    • Royal Pharmaceutical Society. Paracetamol legal status table. www.rpharms.com, accessed 5 June 2014
    • Double action pain relief tablets PIL. Actavis. www.medicines.org.uk, published October 2013
    • Feverish children. NICE Clinical Knowledge Summaries. cks.nice.org.uk, published September 2013
    • Common cold. NICE Clinical Knowledge Summaries. cks.nice.org.uk, published November 2011
    • Paracetamol poisoning. PatientPlus. www.patient.co.uk/patientplus.asp, published 4 January 2013
    • What are opioids? National Institute on Drug Abuse. www.drugabuse.gov, published October 2011
    • Joint Formulary Committee. British National Formulary (online) London: BMJ Group and Pharmaceutical Press. www.medicinescomplete.com, accessed 5 June 2014 (online version)
    • Mayhew, M. Acetaminophen toxicity. Journal for Nurse Practitioners 2007;3(3):186−8 doi:10.1016/j.nurpra.2007.01.025
    • Reye’s syndrome. PatientPlus. www.patient.co.uk/patientplus.asp, published10 December 2012
    • Ubeda A, Llopico L, Sanche MT. Blood pressure reduction in hypertensive patients after withdrawal of effervescent medication. Pharmacoepidemiol Drug Saf 2009;18(5): 417–9 doi:10.1002/pds.1701
    • George J, Majeed W, Mackenzie IS, et al. Association between cardiovascular events and sodium-containing effervescent, dispersible, and soluble drugs: nested case-control study. BMJ 2013; 347 doi:10.1136/bmj.f6954
    • Management of acute upper and lower gastrointestinal bleeding. Scottish Intercollegiate Guidelines Network (SIGN), 2008. www.sign.ac.uk
    • Analgesics (non-opioid). National Institute for Health and Care Excellence. British National Formulary. www.evidence.nhs.uk, accessed 27 July 2014
  • Related information Related information

  • Author information Author information

    Reviewed by Hemali Bedi, Bupa Health Content Team, November 2014. 

    We welcome your feedback on this topic
    Submit an FAQ on this topic

About our health information

At Bupa we produce a wealth of free health information for you and your family. We believe that trustworthy information is essential in helping you make better decisions about your health and care. Here are just a few of the ways in which our core editorial principles have been recognised.

  • Information Standard

    We are certified by the Information Standard. This quality mark identifies reliable, trustworthy producers and sources of health information.
    Information standard logo
  • HONcode

    We comply with the HONcode for trustworthy health information: verify here
    HON code logo
  • Plain English Campaign

    We hold the Crystal Mark, which is the seal of approval from the Plain English Campaign for clear and concise information.
    Plain English Campaign logo

Our core principles

All our health content is produced in line with our core editorial principles – readable, reliable, relevant – which are represented by our diagram.

An image showing or editorial principals

                  Click to open full-size image

The ‘3Rs’ encompass everything we believe good health information should be. From tweets to in-depth reports, videos to quizzes, every piece of content we produce has these as its foundation.

Readable

In a nutshell, our information is jargon-free, concise and accessible. We know our audience and we meet their health information needs, helping them to take the next step in their health and wellbeing journey.

Reliable

We use the best quality and most up-to-date evidence to produce our information. Our process is transparent and validated by experts – both our users and medical specialists.

Relevant

We know that our users want the right information at the right time, in the way that suits them. So we review our content at least every three years to keep it fresh. And we’re embracing new technology and social media so they can get it whenever and wherever they choose.

Our accreditation

Don’t just take our word for it. Here are just a few of the ways in which the quality of our information has been recognised.

  • The Information Standard certification scheme

    You will see the Information Standard quality mark on our content. This is a certification programme, supported by NHS England, that was developed to ensure that public-facing health and care information is created to a set of best practice principles.

    It uses only recognised evidence sources and presents the information in a clear and balanced way. The Information Standard quality mark is a quick and easy way for you to identify reliable and trustworthy producers and sources of information.

    Certified by the Information Standard as a quality provider of health and social care information.

  • HONcode

    We comply with the HONcode (Health on the Net) for trustworthy health information. Certified by the HONcode for trustworthy health information.

  • Plain English Campaign

    Our website is approved by the Plain English Campaign and carries their Crystal Mark for clear information. In 2010, we won the award for best website.

    Website approved by Plain English Campaign.

  • British Medical Association (BMA) patient information awards

    We have received a number of BMA awards for different assets over the years. Most recently, in 2013, we received a 'commended' award for our online shared decision making hub.

Contact us

If you have any feedback on our health information, we would love to hear from you. Please contact us via email: healthinfo@bupa.com. Or you can write to us:

Health Content Team
Bupa House
15-19 Bloomsbury Way
London
WC1A 2BA

Find out more Close

Legal Disclaimer

This information was published by Bupa's Health Information Team and is based on reputable sources of medical evidence. It has been reviewed by appropriate medical or clinical professionals. Photos are only for illustrative purposes and do not reflect every presentation of a condition. The content is intended only for general information and does not replace the need for personal advice from a qualified health professional. For more details on how we produce our content and its sources, visit the about our health information page.

^ Calls may be recorded and may be monitored.